Montana, 2019

Hail in Montana, August 19, 2019

August 19, 2019 · NWS TFX · 1 event in 1 county or zone

On August 19th, weak instability combined with a subtle disturbance and attendant cold front to provide sufficient dynamics for isolated thunderstorm development across Central and Southwest Montana. One thunderstorm near Forest Grove in Fergus County produced quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

On August 19th, weak instability combined with a subtle disturbance and attendant cold front to provide sufficient dynamics for isolated thunderstorm development across Central and Southwest Montana. One thunderstorm near Forest Grove in Fergus County produced quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 19, 6:01 PM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 19, 6:01 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
701 PM MDT Mon Aug 19 2019

.UPDATE...

Have made a quick update to the current forecast to reflect the
isolated thunderstorms that have developed over the higher terrain
of Central Montana this evening, from Helena east to Lewistown.
Am not expecting much from these storms, just some wind gusts to
30 mph, isolated lightning strikes, and some brief light rainfall.
Am thinking that the gusty winds are worthy of mention in the
forecast, so have done so. These storms will likely continue to
diminish from the west through 10 pm or so.  Coulston

&&

.SYNOPSIS...

A strengthening high pressure ridge over the interior western United
States will bring additional warming and drying through Wednesday as
temperatures warm to above average levels. A frontal system will
move through the region Wednesday night and Thursday bringing at
least a small chance for showers and thunderstorms Wednesday night
followed by breezy and cooler conditions Thursday.

&&

.AVIATION...
Updated 658 PM MDT Mon Aug 19 2019 (20/00Z TAFs)

VFR conditions are expected to continue through at least the next 24
hours as a high pressure ridge continues to build into the area.
Scattered mid level cloudiness will move across the area through 04Z
or so. A showers and thunderstorms have developed over portions of
Central and Southwest Montana (mainly KHLN to KLWT) and they will
likely linger through around 04Z or so as well. It is unlikely
that showers/storms will directly impact the terminals in
Southwest Montana (KBZN KEKS KWYS). Skies will be mostly clear
after 04Z as the airmass stabilizes. However, the airmass will
destabilize again after 18Z, bringing another chance of
showers/thunderstorms to Southwest Montana. Breezy easterly winds
will also develop during the afternoon. Coulston

&&

.FIRE WEATHER...

Warm and dry conditions today will moderate slightly on Tuesday as
an airmass from the north moves into the region. Hot and dry
condtions return on Wednesday as the upper level ridge moves across
the region with potential for breezy south winds Wednesday
afternoon. A frontal system then moves east across the area
Wednesday night bringing a shift to west winds with breezy to windy
conditions developing during the Wednesday overnight period and
continuing through Thursday. A few showers and thunderstorms are
possible with the frontal passage Wednesday evening and again
Thursday in the more moist but somewhat unstable airmass that
follows. Hoenisch

&&

.PREV DISCUSSION...
/ISSUED 525 PM MDT Mon Aug 19 2019/

Tonight through Tuesday night...Surface high pressure and a slightly
cooler airmass from north of the border will slip south across the
area this evening in response to a deepening thermal trough of low
pressure over the Great Basin. This will bring a shift in winds to
the north and northeast overnight and easterly by Tuesday
morning. The slightly cooler airmass will also temporarily keep
temperatures from rising additionally on Tuesday. Cannot rule out
the development of an isolated thunderstorm across SW MT late this
afternoon and again Tuesday afternoon, but moisture is very
limited with some low level instability capped by subsidence aloft
under the building upper ridge. Hoenisch

Wednesday through Next Monday...The ridge amplitude appears to peak
on Wednesday, which should be the warmest day of the week for most
locations. Highs are expected to be mostly in the 90s. Breezy winds
with a southerly component combined with RH values in the low 20s
may create some fire weather concerns in regard to the curing of
fuels on Wednesday afternoon. A trough of low pressure is then
progged to approach the northern Rockies Wednesday night into early
Thursday and eventually sweep east through the rest of the state.
The attendant cold front will bring a chance for a few showers and
thunderstorms late Wednesday into Thursday along with about a 10
degree drop in Thursday's high temperatures as compared to the day
prior. Westerly flow then develops in the mid and upper levels for
the remainder of the forecast period with temperatures near normal
and mostly dry conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  86  56  91 /   0   0   0   0
CTB  47  83  52  90 /   0   0   0   0
HLN  53  90  55  92 /  20   0  10  10
BZN  50  92  52  92 /  10   0   0   0
WEY  41  87  43  87 /  10   0   0   0
DLN  49  89  51  88 /   0   0   0   0
HVR  52  86  55  92 /   0   0   0   0
LWT  51  82  54  87 /  20   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 19, 7:03 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
803 PM MDT Mon Aug 19 2019

MTZ050-200230-
Judith Basin-
803 PM MDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JUDITH BASIN AND
SOUTHWESTERN FERGUS COUNTIES...

At 803 PM MDT, a strong thunderstorm was located 16 miles southwest
of Hobson, or 16 miles south of Stanford, moving east at 35 mph.

Brief heavy rain, winds in excess of 30 mph, and half inch hail are
possible with this storm.

Locations impacted include...
Hobson, Ackley Lake State Park, Sapphire Village and Utica.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4689 10978 4686 10980 4683 10980 4682 10984
      4679 10979 4681 11030 4699 11031 4704 10975
      4690 10976
TIME...MOT...LOC 0203Z 267DEG 30KT 4691 11019

SC
Special weather statement, Aug 19, 7:05 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
805 PM MDT Mon Aug 19 2019

MTZ051-200230-
Fergus-
805 PM MDT Mon Aug 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FERGUS COUNTY...

At 804 PM MDT, a strong thunderstorm was located near Lewistown,
moving east at 40 mph.

Brief heavy rain, winds in excess of 30 mph and pea size hail are
possible with this storm.

Locations impacted include...
Lewistown, Grass Range, Heath and Forestgrove.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4691 10941 4709 10943 4716 10877 4689 10874
TIME...MOT...LOC 0204Z 266DEG 34KT 4701 10931

SC

The radar

The Billings radar (KBLX), 136 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fergus

When
August 19, 7:15 PM MST
Where
Fergus County, 7 mi W of Forestgrove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -109.229

A trained spotter stated that the hail size started out as marble sized but then increased to the size of quarters (1 inch diameter). Hail was covering the ground at the time of the report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852521.